What is Acetaminophen and Codeine Overdose?
- Acetaminophen and codeine is a combination pain-relief medication that is used for mild and moderate pain. The medication can induce sleep due to its narcotic properties
- Acetaminophen and Codeine Overdose is the excessive intake of one or more medications containing acetaminophen and codeine, intentionally or by accident
- The condition is diagnosed based upon the clinical history, combination of signs and symptoms, and additional tests (that may include, in some cases, radiological studies and laboratory tests)
Acetaminophen and Codeine Overdose may be also referred to variously as the following:
- Phenaphen with Codeine Overdose
- Tylenol #3 Overdose
- Tylenol with Codeine Overdose
What are the Causes of Acetaminophen and Codeine Overdose?
- Acetaminophen and Codeine Overdose is caused by the intake of acetaminophen and codeine containing drug in dosage that is higher than prescribed
- This intake could be accidental, or in some cases intentional, to bring self-harm
- It is sold as Tylenol #3 and Tylenol w/ Codeine among others
Note: The drug can interact with other prescribed or non-prescribed medications in the body. Such interactions may enhance the therapeutic effects of the drug or other medications being taken, resulting in undesired side effects (such as an overdose).
What are the Signs and Symptoms of Acetaminophen and Codeine Overdose?
The signs and symptoms of Acetaminophen and Codeine Overdose can vary from one individual to another. It may be mild in some and severe in others. Several systems of the body, such as the respiratory system, digestive system, nervous system, vascular system, urinary system, and skin may be affected.
The signs and symptoms associated with Acetaminophen and Codeine Overdose may include:
- Abdominal spasms (affecting the stomach/intestines)
- Nausea, vomiting
- Excessive sweating
- Breathing difficulties including absence of breathing
- Decreased blood pressure (hypotension)
- Lethargy and slow response; feeling drowsy
- Bluish skin, the skin may stay cold
- Small-sized pupils
- Renal failure; liver failure
- Loss of consciousness; coma
How is First Aid administered for Acetaminophen and Codeine Overdose?
First Aid tips for Acetaminophen and Codeine Overdose:
- If the affected individual is in a coma, or is experiencing life-threatening symptoms, call 911 (or your local emergency help number) immediately
- Call Poison Control Center at 1-800-222-1222 (or your local poison control center) immediately and follow the recommended steps
- Provide them with information such as dosage, type of drug taken, strength and time of ingestion of medication, age, weight and general health status of affected individual
- Confirm that the airways are protected; also, ensure breathing and the presence of pulse
- Unless instructed by a healthcare professional, DO NOT induce vomiting in the affected individual
- Take individual to emergency room (ER) for further treatment
- Always try to take the medication strip/bottle/container to the ER
The emergency medical health professional might perform the following steps towards treating the condition:
- Gastric lavage for elimination of drug from the stomach (irrigation using special solutions)
- Medically manage symptoms, such as abnormal heart rate and seizures
- Provide breathing support, if necessary
- Administer suitable medication, usually N-acetyl cysteine (NAC, which is a specific antidote for acetaminophen), to counter the effects of the overdosed drug
- Administer activated charcoal to avoid absorbance of drug in the body
- Administer laxatives for elimination of drug from the body
- Administer fluids by an intravenous drip line
Note: The antidote NAC is administered to prevent liver damage, if treatment is started within 8 hours of overdose. NAC is administered orally or through an intravenous line. Intravenous administration is generally preferred over oral administration in patients with acute liver failure.
Who should administer First Aid for Acetaminophen and Codeine Overdose?
First aid for Acetaminophen and Codeine Overdose is administered by healthcare professionals.
- The individual who overdosed, or someone near, should call 911 for emergency assistance (or the local emergency number)
- They should also call the poison control center at 1-800-222-1222 (or the local poison control center) and follow instructions
What is the Prognosis of Acetaminophen and Codeine Overdose?
The prognosis is dependent on the dosage of acetaminophen and codeine taken, time from overdose to start of treatment, severity of the symptoms, and general health and liver function of the patient.
- The risk of liver failure and death due to Acetaminophen and Codeine Overdose increases:
- If treatment is started more than 8 hours after overdose
- The individual had had consumed alcohol along with acetaminophen and codeine
- Or, the individual regularly consumes more than 3 alcoholic drinks a day
- If the individual can recover from the symptoms within a period of 1-2 days, with appropriate medication and early support, the outcome is generally good
- In case of severe symptoms, it may considerably worsen the outcome and may result in long-term complications including brain damage that may be permanent, especially if there was a delay in providing adequate respiratory support
In general, overdoses are common situations in the emergency departments. A majority of the cases are often not fatal, when appropriate treatment is given.
How can Acetaminophen and Codeine Overdose be Prevented?
Acetaminophen and Codeine Overdose can be prevented through the following measures:
- Keep medications out of reach of children and store medications in child-proof containers
- Take the correct/prescribed dose of medication
- Account dosage of acetaminophen and codeine, while taking multiple medications
- Exercise caution, while taking extended release drugs
- Switching pain-relief medication, if acetaminophen and codeine does not provide relief
- Avoid alcohol, while taking medications containing acetaminophen and codeine
- Do not take acetaminophen and codeine, if liver function is known to be poor
- Do not take acetaminophen and codeine, if 3 or more alcoholic beverages are regularly consumed
- For older individuals and those who tend to be forgetful, medications should be stored in single dose containers with time labels, to avoid multiple dosage
- Monitor medication consumption of individuals, who are known to be depressed or suicidal
It is important to give your healthcare provider a complete list of prescription and non-prescription medications that are being currently taken. This will help them in assessing the possible drug interactions within various medications and help avoid/prevent accidental or unintentional toxic drug effects.
What are certain Crucial Steps to be followed?
- Call 911 (or your local emergency number) for emergency assistance, if symptoms are life-threatening
- Call Poison Control Center at 1-800-222-1222 (or the local poison control center) and follow the recommend steps
- It would be helpful if the following information is readily available:
- Type, dosage and time of administration of medication
- Age and weight of the individual
- And, the overall health status of the individual